Thunderstorm Wind, Campbell
- When
- June 13, 12:05 PM MST to 12:15 PM MST
- Where
- Campbell County, 3.64 mi NE of Savageton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.900, -105.730
Wind gusts were estimated at 60 mph.
A severe thunderstorm moved from southern Campbell County into western Crook County before weakening. It produced wind gusts over 70 mph and some large hail in a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved from southern Campbell County into western Crook County before weakening. It produced wind gusts over 70 mph and some large hail in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 10:32 AM MST, 1 hour 33 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1132 AM MDT MON JUN 13 2016 .UPDATE... Issued at 901 AM MDT Mon Jun 13 2016 15z surface analysis has weak high moving east of the CWA across the eastern Dakotas with return flow beginning ahead of trough across central MT into central WY. Water vapour showed 80kt jet streak and associated shortwave heading from the four corners area into WY. Ahead of this wave southeast boundary layer flow will increase as surface low develops along trough in eastern WY. As jet streak approaches, hodographs lengthen with 0-6km bulk shear forecast from 20-25m/s. SBCAPE increases to 1-2KJ/kg along boundary. Most CAMs show convective initiation early this afternoon with activity already percolating over southwest WY. If these parameters do come together as forecast, should see active to severe thunderstorms develop over northeast WY early this afternoon and then spread/congeal into some sort of mesoscale convective system as it traverses the rest of the CWA through this evening. Large hail and damaging winds possible with a small tornado threat for surface based supercells in northeast WY/far western SD during peak insolation. Forecast updated to account for latest timing and trends. We'll be launching a special 18z sounding to sample the pre-convective environment in higher detail. && .SHORT TERM...(Today Through Tuesday Night) Issued at 310 AM MDT Mon Jun 13 2016 Current surface analysis shows slow moving cold front from western MN to eastern NE to western KS. Weak high pressure is in place over western ND. Upper level analysis shows broad ridge over midwest into the Great Lakes region. A shortwave trough over the desert southwest is beginning to move east-northeast toward the four corners region. Southwest flow ahead of the trough continues to bring numerous disturbances across the central and northern Rockies and into the Great Plains. Local radar showing the most significant activity continuing to track east across portions of southwest into south central SD early this morning. Some areas from northeast WY to far southwest SD received a half inch to over 1 inch of rain overnight. This activity will continue to gradually taper off early this morning. Elsewhere over the region, activity has become rather isolated and relatively light early this morning. Temps are mostly in the mid 50s to mid 60s with light winds. Active weather pattern for early this week as the trough over the southwest states tracks quickly across the southern Rockies and into the plains later today into Tuesday. Chances for showers and thunderstorms will be rather widespread later today into Tuesday. The better chances for pcpn and most significant rainfall totals will generally be from portions of southwest into central SD late today into tonight as shortwave tracks closest to the these areas. The threat for severe storms will be greatest from northeast WY to southwest SD as southeasterly low level winds today pool the best moisture and instability over these areas this afternoon ahead of low pressure and frontal boundary to the west. Rather steep midlevel lapse rates are anticipated, along with SBCAPE values progged to increase to 1000 to 1500 j/kg later this afternoon. There is some concern that the threat may be diminished at least a bit in some areas depending on cloud cover and and showers and storms that develop earlier in the day. The main threats in the slight risk area from northeast WY to portions of western SD will be large hail and strong wind gusts, with an isolated tornado also possible, especially over northeast WY. Some areas of heavy rainfall are also likely, especially if an MCS develops into the evening hours. Latest models suggest potential for this over portions of southwest into south central SD in the evening. Activity should taper off from west to east this evening into the overnight hours. As shortwave trough moves over and east of the area Tuesday morning, some showers and storms could develop during the heating of the day, so will keep slight chance to chance pops for most areas, better chances from the Black Hills eastward. Severe storm threat should be east and southeast of the forecast area Tuesday afternoon. Most of the activity should taper off or move east of the area by Tuesday evening. Temperatures over the next couple of days will be near or slightly above average, lower 70s to lower 80s. .LONG TERM...(Wednesday Through Sunday) Issued at 310 AM MDT Mon Jun 13 2016 Digging ne pac upper trough will spur downstream ridging over the plains by mid week. This will support another round of hot weather for the fa, esp by the end of the work week. Dry conds expected through Thur. Upper level sw flow with weak subtle impulses will return by Friday with diurnal convection possible. Stronger trough and associated cold front will arrive in the sat time frame, supporting chances for shra/ts across much of the northern plains, best over northern areas where better large scale forcing and moisture will be found. Fast westerly flow will settle over the region Sunday with lingering shra/ts chances. Complicated upper level flow by early next week per closed low/splitting upper troughs indicated in the GFS and ECMWF (with very different flow patterns progged) supports a low confidence forecast per pops beyond Sunday. However, general flatter flow over the region is progged in both models which supports seasonal/cooler conds. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1132 AM MDT Mon Jun 13 2016 Mainly VFR cigs/vis across the CWA with the exception of portions of Western SD and the Black Hills where MVFR cigs persist. Daytime heating should increase cloud bases to VFR conditions after 19-20z. Storms will start to fire off in Wyoming this afternoon and move into Western SD by late afternoon. Some of the stronger storms could create MVFR/IFR cigs/vis for a period of time. Activity should push east of CWA after 09z. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && Update...Helgeson SHORT TERM...26 LONG TERM...JC AVIATION...McKemy
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1112 AM MDT MON JUN 13 2016 SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300- HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1112 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR THE MONTANA BORDER. LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH DAKOTA...ESPECIALLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-032-043-046-047-049-141300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE- TODD-TRIPP- 1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1251 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 10 WNW PINE TREE JUNCTI 43.68N 105.97W
06/13/2016 E0.25 INCH CAMPBELL WY TRAINED SPOTTER
HAIL COVERED GROUND
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 8 S SAVAGETON 43.75N 105.79W
06/13/2016 E0.25 INCH CAMPBELL WY TRAINED SPOTTER
&&
MCKEMYThe Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The storm produced mostly small hail, with a few stones near golf ball size. The hail lasted 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639478, 639481, 639492, 639495.